diabetestalk.net

What Are The Side Effects Of Metformin Extended Release?

Share on facebook

Side Effects Of Metformin 500 Mg Tablets

Metformin is a prescription medication used primarily in the management of type 2 diabetes. This pill is sold under brand names such as Glucophage and Riomet. A member of the drug group known as biguanides, this drug’s 500 mg tablet is the smallest available pill -- and a common starting dose for this first-line diabetes medication. This widely used medication is an effective tool to help lower blood glucose levels, used alone or in conjunction with other pills or insulin. However, metformin can also produce adverse effects. Video of the Day The most common side effects from metformin use include gastrointestinal (GI) discomfort, including diarrhea, nausea, vomiting, gas and abdominal pain. A diabetes prevention trial, published in the April 2012 issue of “Diabetes Care,” noted that over a 4-year period, 9.8 percent of metformin users reported GI side effects, while only 1.1 percent of those using placebo had these adverse effects. These side effects usually occur at the beginning of metformin therapy and go away as the body becomes adjusted to the medication. Taking the metformin with food and having the dose gradually increased also helps minimize these adverse effects. Ext Continue reading >>

Share on facebook

Popular Questions

  1. dandeliondebris

    I recently started taking metformin again after being off of it for about 3 years. I started on 500mg ER once daily, and the side effects weren't too bad.
    My doctor and I discussed that my numbers haven't changed much in the few months I've been back on it, so we decided to double my dose. I now take one 500mg ER tablet in the morning and another at night. We started this a week ago.
    This past week I have noticed a lot of side effects. I've been incredibly nauseous all week, had bad abdominal pain, and been fairly constipated. I thought that these were pretty normal side effects, but it's becoming increasingly difficult to make myself eat, and I've been feeling so poor and fatigued that I haven't wanted to get out of bed. I did some Googling (probably not the best thing to do), and I saw a bunch of articles on lactic acidosis. A lot of the symptoms seem to overlap with metormin's side effects, so now I've gotten myself extremely freaked out. I know that it is supposedly rare, but I also have read that it can be very fatal. I don't have any history of kidney issues (I assume I would know if I did?), but now I'm pretty worried and am debating stopping the increased dose amount.
    I am a 23 year old female. I have a history of alcoholism but have been sober 5 months. Should I be concerned, or do my symptoms seem clear cut like the typical side effects?

  2. powerwalker2

    Hi, DD ~ I can only tell you that my experience in becoming able to tolerate metformin extended release was to get adjusted to it GRADUALLY -- only adding an additional dose very slowly, and after all the side effects from the initial dose went away. It took almost a year -- going from 500mg, x2,x3,x4. (With the name brand, Glucophage XR). Whenever I'd have any side effect, I would just skip or cut back on my dosage the next day.
    I think you should talk with your doctor about what's going on with you, and see if he thinks that a more gradual introduction to the increased dose might be helpful.
    Since you were feeling good on the single dose, but your numbers haven't been where you wanted them, I'm wondering what changes you've made in your diet and exercise routines, and if you've seen a Registered Dietitian Nutritionist (RDN)? The pills can't do it all.

  3. candlesflame

    Hi I was on metformin 1000 once a day 12 yrs then they put me on metformin 500 2xs am 2xs pm and my health care plan refuses to give a a copay amt they want $480 a month for ER so i just take old metformin so i have to keep the dosage lower it seem 1000 a day i get along fine even after 12 yrs on metformin if i up the dosage to the required 2000 a day i get really sick..i have tried taking it late at night..on a full stomach , i still get the texas two step cramps and drink lots of pink.. if i up the dosage...
    this year i am eating more protein and salads and walking more miles to upgrade my taking a lower dosage of metformin..good luck just when you think you have this figured out...weeeeeeeeeee its a roller coaster ride fer sure

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes